Generic Versus Brand Name Ibuprofen

Brand name drugs versus generics. When it comes to ibuprofen, there is considerable confusion about the effectiveness of brands such as Advil and Motrin compared to their generic equivalents. Is it worth paying the premium for the brand name products? Here is some information to help you decide.

Generic Ibuprofen

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) used to relieve mild to moderate pain, inflammation, and fever, all of which are promoted by the release in the body of chemicals called prostaglandins. Ibuprofen works by blocking the enzyme that makes prostaglandins (cyclooxygenase), resulting in lower levels of prostaglandins.

Ibuprofen was developed by the Boots Company, a British drug manufacturer, in the early 1960s. It was initially sold in the United Kingdom as the prescription medication Brufen starting in 1964. Ibuprofen first appeared in American pharmacies in 1974 when Boots granted a nonexclusive license to the Upjohn Company, which marketed ibuprofen as the prescription arthritis-relief drug Motrin. Non-prescription sales of ibuprofen followed several years later with the introduction of Advil (Whitehall Laboratories) and Nuprin ( Bristol-Meyers/ Upjohn) as well as non-prescription Motrin. All of these products were sold under license from Boots.

The generic ibuprofen market exploded after the worldwide patent and exclusive marketing rights held by the Boots Company expired in the mid-1980s. Several well-known drug companies released their own ibuprofen-based products such as Johnson & Johnson's Medipren, and Thompson's Ibuprin. A large number of number of generic and private-label brands also hit the market.



Brand Name Ibuprofen

There are dozens of ibuprofen based drugs on the market but a relatively small subset of these have brand recognition thanks to aggressive marketing on behalf of the companies selling them as well as consumer recognition of the companies themselves. Products in this category include Advil, Anadin, Brufen, Medipren, Motrin, Nuprin, and Nurofen.

In the United States, Motrin is perhaps the most recognized prescription brand of ibuprofen, with almost universal awareness among U.S. consumers and physicians. Since its introduction in the US in 1974, it has earned the distinction of being the most widely prescribed non-narcotic pain reliever in pharmaceutical history. Motrin is manufactured by McNeil Consumer Products Company.

The labeling on generic ibuprofen products will often have the word "ibuprofen" more prominently displayed than the name of the company selling the product. With name brand ibuprofen products, the brand is more prominently displayed.

Effectiveness

Both brand and generic versions have the same active ingredient – ibuprofen. Therefore, there is no reason to expect one product to be more effective than another, assuming the same dosage is taken. Note that there may be slight variations in how long it takes a tablet to dissolve once ingested due to differences in tablet coatings.

Generic ibuprofen products differ slightly in terms of their non-active ingredients (binders, flavoring, and coloring agents) but all have the same active ingredient - ibuprofen. In the United States, generic drugs must undergo an FDA review and approval process known as the Abbreviated New Drug Application (ANDA) in order to be deemed therapeutically equivalent to the "innovator" product. So when you purchase a generic drug - such as a generic version of Motrin - the ANDA approval process provides a level of comfort that the drug is as safe and effective as the brand name version. Other countries have similar approval processes for generics.

Cost

Brand name ibuprofen products are considerably more expensive than their generic equivalents. A 50% to 100% premium is not uncommon. Physicians routinely prescribe generic ibuprofen for their patients. Although this practice is undoubtedly influenced by cost-cutting pressure by insurance companies and hospital administrators, it would be unlikely to occur on such a wide scale if the generic equivalents were not deemed safe and effective.

Other Considerations

If you think your body is sensitive to the inactive ingredients, such as the tablet coating, in a particular ibuprofen product, it may be worth trying another brand. However, before paying the premium for the brand name, the generic equivalents are worthy of consideration. Note that ibuprofen is usually well tolerated by the stomach but persons with active ulcers or sensitive stomachs should avoid it.